Toxic hepatitis is an inflammation of liver in reaction to certain substances to which the patient is exposed. It can be caused by alcohol, chemicals, drugs or nutritional supplements. Symptoms include yellowing of the skin and whites of the eyes (jaundice), itching, abdominal pain in the upper right portion of the abdomen, fatigue, loss of appetite. According to calculations carried out during a study dating from 1991-1992, 23 out of 100,000 inhabitants are affected each year by hepatitis. Aspirin and Acetaminophen are most frequent drugs which cause hepatotoxicity. It can affect person of any age.
Removal of the offending chemical or drug leads to rapid improvement. No other specific therapy is needed. Immediate liver transplantation should be considered for patients with life-threatening liver damage. Persons affected are advised to take precautions while handling toxic chemicals. Avoiding consumption of alcohol improves the function of liver.